From Wiltshire, England:
Almost 2 years ago my 12 year old niece died through acidotic poisoning. Is this to do with diabetic ketoacidosis? Getting information is proving very difficult. The coroner said she died due to the acid in her brain, followed by a heart attack all brought on by ketosis. Her mother is taking her death very badly as she administered a large insulin injection shortly before her death, she blames herself, I feel she needs counselling.anyway any information would be greatly appreciated.
It is difficult to know exactly what happened to your neice. It sounds like she may have developed a serious complication of ketoacidosis called cerebral edema, or swelling of the brain. Once ketoacidosis develops, despite proper medical treatment, cerebral edema can occur and interfere with normal breathing and heart beat (as can the acidosis itself which occurs with ketoacidosis). It is also possible that your neice had an infection of the brain called meningitis which can rapidly increase the blood sugars and lead to ketoacidosis in children with diabetes and can also cause brain swelling, coma, and death even in children who don't have diabetes.
Understandably, her mother may have tremendous guilt feelings, even though it sounds like she gave her daughter the proper treatment (extra insulin) to try and prevent these complications. It is important to encourage this child's family to seek psychological counselling to help them find the strength to cope with this terrible tragedy.
My condolences to your family.
Additional Comments from Dr. Kenneth J. RobertsonI am very sorry to hear about your niece. However, I can offer a small crumb of comfort to her mother. DKA (diabetic ketoacidosis) is a result of lack of insulin. This can be absolute, e.g. before diagnosis, or relative, e.g. when the body's demands for insulin are increased by infection. A principal plank of the management is to give insulin (sometimes in quite large doses) so giving her a dose of insulin was the right thing to do.
Deaths from DKA in childhood are, fortunately, quite rare but they are a constant reminder to us that diabetes is dangerous. It is notoriously difficult to predict which children will recover and which won't so a great deal of effort goes into trying to avoid DKA. The best advice that I can give is that your niece's mother should ask for a meeting with the paediatrician where she can ask all her questions. This probably happened at the time of her daughter's death but she would be too upset then to hear what was being said.
Original posting 10 Oct 1999
Additional comments added 13 Oct 1999
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.